Alert archive / Idaho / Special Weather Statements in 2021
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Aug 5, 2021, 7:52 PM MDT for Clark County, Fremont County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 7:52 PM MDT (01:52 UTC)
- Expired
- Aug 5, 2021, 8:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Hail
- 0.25 in
- Wind
- 50
Counties Clark County, ID, Fremont County, ID
The radar
The Pocatello radar (KSFX), 144 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 1.9 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 3441 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
912
WWUS85 KPIH 060152
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
752 PM MDT Thu Aug 5 2021
IDZ052-053-066-067-060230-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID-
752 PM MDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of central Fremont,
northwestern Jefferson, northwestern Madison, and Clark Counties
through 830 PM MDT...
At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Lima to 9 miles northwest of
Egin. Movement was northeast at 50 MPH.
HAZARD...Wind gusts up to 50 MPH, pea size hail, and lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dubois, Idmon, Hamer, Spencer, Kilgore, Last Chance, Island Park
Reservoir, Egin, Small, Sheridan Reservoir, Humphrey, Harriman State
Park, Saint Anthony Sand Dunes, Edie School and Monida Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4382 11199 4405 11269 4423 11290 4423 11281
4440 11281 4442 11284 4448 11278 4451 11272
4448 11254 4446 11250 4448 11247 4445 11239
4454 11235 4454 11232 4457 11229 4452 11210
4456 11187 4451 11183 4456 11170 4436 11123
TIME...MOT...LOC 0151Z 220DEG 42KT 4441 11272 4401 11199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
KSmithWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 5, 1:30 PM MDT, 6 hours 22 minutes earlier.
Area forecast discussion, Aug 5, 1:30 PM MDT, 6 hours 22 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 130 PM MDT Thu Aug 5 2021 .SHORT TERM...Today through Saturday night. Main impact through Friday will be thunderstorms. An advancing cold front is triggering thunderstorms across southeast Idaho this afternoon and evening and activity will continue Friday as a second trof pushes through the region. Will likely see gusty winds, small hail and heavy downpours with the strongest thunderstorms and a severe storm with a wind gust over 60 mph is not out of the question either. It will be significantly cooler on Friday behind the cold front with high temperatures even in low elevations struggling to reach 80 degrees with high elevations in the 60s and 70s. Saturday will be dry and sunny with moderating temperatures with low elevations back into the 80s once again. Expect breezy conditions Friday with sustained winds in the 15 to 20 mph range across the Snake River Plain and southern highlands especially with gusts around 30 mph. GK .LONG TERM...Sunday through Thursday. A stronger low will pass just to our north Sunday and Monday. The GFS and NAM want shift the low northward and also away from Idaho quicker. The ECMWF was much slower and keeping showers and storms along the Montana border around longer. The Blend of Models favors the ECMWF idea, but if current trends persist...we may just end up with a quick shot at rain and thunder Sunday. Winds are expected to increase Sunday and may end up being the main risk. At the moment, we aren't looking at anything that would reach Lake Wind or Wind Advisory thresholds. After that the models are struggling a bit with building high pressure. The models are not sure of the expanse/strength or where the ridge will be centered. The cluster forecasts only show one set that is similar to the current runs of the GFS and ECMWF. The other cluster forecasts do show a ridge but show it weaker or centered more to our west. It does appear though we should dry out. Temperatures take a big dip Monday with highs only in the 70s to near 80 in the valleys and 50s/60s in the mountains. After that, we should quickly warm up about 10-15 degrees through the rest of the week. Keyes && .AVIATION... A cold front approaching the region will bring thunderstorm activity thorugh Friday. Have vicinity thunderstorms at all sites this evening and again Friday morning. All sites could see a storm through tomorrow with wind gusts in excess of 40 knots possible near any outflow. General winds will increase Friday with sustained 10 to 20 knots at BYI, PIH, IDA and DIJ with gusts 20 to 30 knots possible behind the cold frontal passage. GK && .FIRE WEATHER...Showers and thunderstorms continue today across central and eastern Idaho. The current round moving through has had some lightning but not a bunch with it. There is quite a bit of clearing behind and we are expecting more to fire and move through this evening. In fact, we should see multiple rounds through tomorrow evening. Storms initially today will be a mix of wet and dry storms and transition to mostly wet by tonight. Gusts over 40mph are possible through this evening with some storms, in fact we could see gusts at or/above 60mph with a handful of storms. Stronger storms may also produce small hail. There is an increasing risk of heavy rainfall, along with potential for debris flows and mudslides. The RED FLAG WARNING for Zone 475 remains in place and won't be extended due to increasing chances of wetting rains. We are not looking at expanding the warning to other areas as fuels are not as dry and the potential for increasing rainfall. The next storm to impact the area will be Sunday into Monday. Increasing winds are definitely expected, but humidities should remain high enough to preclude any Red Flag Warnings even if fuels were to be more receptive. The question remains on the risk of thunderstorms. It does look like we should see some development along the Montana border Sunday especially in Lemhi County. The current forecast keeps that around through Monday, but trends are toward moving that out later Sunday and Monday is storm-free. Stay tuned. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT this evening for IDZ475. &&
In the hours before
Special weather statement, Aug 5, 6:01 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pocatello ID
601 PM MDT Thu Aug 5 2021
IDZ054-055-058-060045-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Lower Snake River Plain ID-
601 PM MDT Thu Aug 5 2021
...STRONG THUNDERSTORM NEAR AMERICAN FALLS TRACKING NORTHEAST TOWARD
POCATELLO AND FORT HALL THROUGH 645 PM MDT...
At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
American Falls Reservoir, moving northeast at 35 MPH.
HAZARD...Winds in excess of 40 MPH and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pocatello, American Falls, American Falls Reservoir, Chubbuck,
Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Eagle Lodge, Fort Hall
Townsite, Springfield, Rockford, Moreland, Fort Hall Mount Putnam,
Fort Hall Bannock Creek Lodge, Pingree, Pocatello Airport, Fort Hall
Putnam Lodge and Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4266 11275 4294 11306 4337 11257 4295 11211
TIME...MOT...LOC 0000Z 228DEG 31KT 4287 11273
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KSmithSpecial weather statement, Aug 5, 6:03 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pocatello ID
603 PM MDT Thu Aug 5 2021
IDZ056-060030-
Southern Hills/Albion Mountains-
603 PM MDT Thu Aug 5 2021
The very northern end of the Badger Creek fire burn scar has
received 0.20 to 0.35 inches of rain. Please use caution as some
areas that are more saturated may cause a flash flood.
Excessive rainfall over the burn scar could result in debris flow.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
LAT...LON 4233 11428 4233 11429 4234 11428 4241 11429
4242 11426 4242 11418 4235 11421 4231 11428
TWSpecial weather statement, Aug 5, 6:13 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
613 PM MDT Thu Aug 5 2021
IDZ071-072-060100-
Frank Church Wilderness ID-Sawtooth/Stanley Basin ID-
613 PM MDT Thu Aug 5 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL CUSTER
COUNTY INCLUDING STANLEY THROUGH 700 PM MDT...
At 611 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stanley, moving northeast at 30 MPH.
HAZARD...Winds in excess of 40 MPH and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stanley, Cape Horn Area and Bonanza.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4424 11516 4427 11517 4456 11508 4445 11463
4402 11504 4406 11505 4408 11502 4409 11500
4412 11505 4415 11502 4416 11503 4416 11506
4418 11508 4417 11511 4419 11513 4420 11517
4423 11518
TIME...MOT...LOC 0011Z 199DEG 28KT 4421 11502
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KSmithSpecial weather statement, Aug 5, 6:19 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
619 PM MDT Thu Aug 5 2021
IDZ051>055-067>069-074-075-060100-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Shoshone/Lava Beds ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Lower Snake River Plain ID-
Lost River Valleys ID-
619 PM MDT Thu Aug 5 2021
...STRONG THUNDERSTORMS MOVING NORTHEAST ACROSS CRATERS OF THE MOON,
IDAHO NATIONAL LABORATORY, AND THE ARCO DESERT THROUGH 700 PM MDT...
At 618 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Grouse to near Southwest
Inl to 7 miles northwest of Springfield. Movement was northeast at 40
MPH.
HAZARD...Wind gusts of 50 to 55 MPH and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arco, Grouse, Atomic City, Craters Of The Moon, Darlington, Central
Inl, Taber, Southeast Inl, Southwest Inl, Moore, Butte City, East
Butte, Big Southern Butte and Howe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4405 11339 4387 11280 4348 11240 4305 11292
4330 11332 4343 11379
TIME...MOT...LOC 0018Z 211DEG 34KT 4361 11355 4348 11315 4314 11283
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KSmithSpecial weather statement, Aug 5, 7:13 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
713 PM MDT Thu Aug 5 2021
IDZ052-053-067>069-060200-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lost River Range ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
713 PM MDT Thu Aug 5 2021
...STRONG THUNDERSTORMS AND THUNDERSTORM OUTFLOW WINDS MOVING
NORTHEAST INTO THE MUD LAKE AND DUBOIS REGION THROUGH 800 PM MDT...
At 711 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles northeast of Darlington to near
Northwest Idaho National Laboratory to 9 miles west of Roberts.
Movement was northeast at 40 MPH.
HAZARD...Wind gusts up to 50 MPH, pea size hail, and frequent
lightning. This line of storms has a history of producing
damaging winds in excess of 60 MPH.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dubois, Terreton, Roberts, Mud Lake, Hamer, Egin, Northwest Inl,
Monteview, Plano, Small, Sage Junction, Kettle Butte, Edie School,
Lone Pine and southern Saint Anthony Sand Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4424 11217 4393 11175 4349 11242 4374 11279
4393 11336 4424 11313 4423 11281 4439 11281
TIME...MOT...LOC 0111Z 229DEG 36KT 4406 11316 4392 11268 4368 11232
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KSmithSpecial weather statement, Aug 5, 7:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
752 PM MDT Thu Aug 5 2021
IDZ052-053-066-067-060230-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID-
752 PM MDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of central Fremont,
northwestern Jefferson, northwestern Madison, and Clark Counties
through 830 PM MDT...
At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Lima to 9 miles northwest of
Egin. Movement was northeast at 50 MPH.
HAZARD...Wind gusts up to 50 MPH, pea size hail, and lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dubois, Idmon, Hamer, Spencer, Kilgore, Last Chance, Island Park
Reservoir, Egin, Small, Sheridan Reservoir, Humphrey, Harriman State
Park, Saint Anthony Sand Dunes, Edie School and Monida Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4382 11199 4405 11269 4423 11290 4423 11281
4440 11281 4442 11284 4448 11278 4451 11272
4448 11254 4446 11250 4448 11247 4445 11239
4454 11235 4454 11232 4457 11229 4452 11210
4456 11187 4451 11183 4456 11170 4436 11123
TIME...MOT...LOC 0151Z 220DEG 42KT 4441 11272 4401 11199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KSmithThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:01 PM MDT | Special Weather Statement | PIH | Bingham | 44 min |
| Aug 5, 6:03 PM MDT | Special Weather Statement | PIH | Twin Falls | 27 min |
| Aug 5, 6:13 PM MDT | Special Weather Statement | PIH | Custer | 47 min |
| Aug 5, 6:19 PM MDT | Special Weather Statement | PIH | Butte | 41 min |
| Aug 5, 6:38 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Butte, Clark, Custer and 1 more | 37 min |
| Aug 5, 7:13 PM MDT | Special Weather Statement | PIH | Jefferson | 47 min |
| Aug 5, 8:47 PM MDT | Special Weather Statement | PIH | Jefferson | 28 min |
| Aug 6, 2:09 AM MDT | Special Weather Statement | PIH | Power | 51 min |
| Aug 6, 7:33 AM MDT | Special Weather Statement | PIH | Bingham | 27 min |
| Aug 6, 8:11 AM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 49 min |
| Aug 6, 10:16 AM MDT | Special Weather Statement | PIH | Camas | 44 min |
| Aug 6, 11:27 AM MDT | Special Weather Statement | PIH | Custer | 48 min |
| Aug 6, 12:24 PM MDT | Special Weather Statement | PIH | Blaine | 66 min |
| Aug 6, 2:17 PM MDT | Special Weather Statement | PIH | Butte | 43 min |
| Aug 6, 2:20 PM MDT | Special Weather Statement | PIH | Bonneville, Jefferson, Madison, Teton | 40 min |
Nearby
Special Weather Statements in Idaho, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.